Bipolar Disorder Community
crossed eyes
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

crossed eyes

My stepson is 14years old and has been diagnosed with bipolar and ADHD, obstinant defient since he was 5. I have only been a part of his life for 2 years but in that 2 years time he has been fairly stable on his medication, at our house.  His mother on the other hand has delt with multiple outburst, destructive behavior, running away from her and so on, where her only recourse is to hold him until he calms down.  There have been some occasions wih us that he has began to act out but for the most part, his father is abe to control him by talking to him and I have been able to do the same. For the 2 years, he has been on the same meds, concerta 54mg  bid, welbutrin SR 150 bid, depakote  500mg in am and 1000mg in pm and zyprexa zyda 10mg, within the last 3 months methylphenidate 10mg was added to his regimen for problems his mother feels like he is having at home.  At some point this summer his pcc added foradil cap aerolize and asmanez 60 aer 220mcg because he evidently has asthma problems at home although I have never observed any resp distress, wheezing, sob or anything at our house while playing and he has never used a rescue inhaler at our house.  Sometime within the last 3 weeks his psych od took him off of the methylphenidate because he began staying up all hours of the night and pacing, last week he changed the times on other meds and had him taking both zyprexa at 6pm and kept the other meds the same, then just the other day, he went back to taking the zyprexa bid.  He now takes concerta, welbutrin and zyprexa at 7am, welbutrin again at 4pm, 1500mg of depakote at 6pm and concerta and zyprexa at 8pm.  The last two weekends in rw at our house there has not been any problems, no problems sleeping and no sudden mood swings.  Yesterday we were at an amusement park and our 4yr old was eating a vanilla icecream cone and my stepson thought there was blood on it, when I questioned what h was seeing, he said there was orange dots kind of blended in on the icecream that he was seeing.  When we were driving hin home last night afte the massive amount of depakote he was asleep within 30 minutes, vey difficult to arrouse, when I was trying to stimulate him he would stare at me as if hedidn't know where he was and then his eyes became crossed until they finally rolled up in the back of his head and finally his eye lids shut, he did this everytime he was arroused.  I can't find if the crossed eyes are a side effect of his meds or not.  I am an RN in a public hospital and he acts like alot of the ODs we get in when they are arroused.  I am really concerned about all of his medications, he is 5'2" and weighs 110lbs.  I feel like he needs to hospitalized and have medications withdrawn and doses readjusted but, I really don't know anything because his mother has been dealing with it all of these years. Can you tell me if the doses of these meds are too much or if any of them cause crossed eyes or seeing dots, thank you.
Related Discussions
3 Comments Post a Comment
Blank
462570_tn?1273636577
OH MY DEAR GOD!  That child!  My heart, my soul, my everything goes out to him and you and his mother!  He is over medicated in my BiPolar and Medical Assisting opinion!  ODD is just a "label" for young, psychotic Bi Polar I disorder.  I am a Bi Polar I with psychotic features and if my "profile' was to be put into a young child I would be labeled ODD.  So - *&(^&*() that diagnosis.  You need a new PDoc, new meds, new everything.  
Withdrawing the meds can be VERY DANGEROUS!  Wellbutrin withdrawal is heavy duty stuff!  So is withdrawal from Zyprexa.  Sounds a lot like OD symptoms though.  Hospitalization may not be the best answer though since they tend to overmedicate people in psyche wards.  More is not always better.  You are truly between a rock and a hard place.  Pulling back on the meds might be a good idea - cutting the dosage of Depakote down.  Has he had any blood work done lately to check his levels?????  He should be getting theraputic blood level checks every 3 months with Depakote.  1500mg is ALOT for his weight and heigth.  I am 38 and weight 115lbs and stand 5'5 and the maximum dosage they had ME on was 500mg for goodness sakes!  Dep didn't work for me but that is not the point.  
Does the yound lad have a counselor????  Not the PDoc - an actual Counselor that he sees once a week - twice a week?  Geez!  My heart is just aching right now for you and him.  My prayers are with you.
Hope all goes well
Tink
Blank
Avatar_f_tn
That sounds like a heavy combination of medication for a 14-yr old.  Is this correct?
concerta 54mg  bid
wellbutrin SR 150 bid
depakote  500mg in am and 1000mg in pm  
zyprexa zydis 10mg
methylphenidate 10mg
foradil aerolizer
asmanez twisthaler

Perhaps a check-up with his pediatrician and then a 2nd opinion with a child psychiatrist who specializes in bipolar and ADHD.  The visual problems are very concerning and should be evaluated.  
Blank
Avatar_f_tn
Definate over dose of depakote i would say.

Surely some of those medications act against each other, some speed him up , some slow him down.  I never heard anything like it, I took zyprexa 5 mg at one stage - it completely knocked me out flat and I was psychotic.

It is very strange that he agrees to take all this if he is meant to be so defiant?  Is he so stoned that he cant object (if i were him I would spit them down the toilet).  I bet he will be giving them up soon, I mean he is going to try giving them up at some stage isnt he - he must feel awful?

Everyone should be on as little as possible.  Once people stabilise it is normal to see how low (in amount) you can go.  Ask a doctor, a good one.

Are you trying behaviour modification as well?  This is very important. I am sure that you have your own good way of handling him.  But you can learn some simple techniques/reward systems that work wonders.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Mood Disorders Answerers
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
585414_tn?1288944902
Blank
ILADVOCATE
NY
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
Avatar_f_tn
Blank
Anonymouse88
1551327_tn?1389046959
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO